Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 196, NWS Tallahassee, FL

July 10, 2016Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 10, 2016, 12:38 PM CDT for Geneva County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 12:38 PM CDT (17:38 UTC)
Expired
Jul 10, 2016, 1:02 PM CDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Geneva County, AL

The radar

The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS52 KTAE 101738
SVRTAE
ALC061-101815-
/O.NEW.KTAE.SV.W.0196.160710T1738Z-160710T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1238 PM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GENEVA COUNTY IN ALABAMA...

* UNTIL 115 PM CDT

* AT 1238 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SAMSON...OR
  10 MILES WEST OF GENEVA...MOVING EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SAMSON...MARL...WEEKS...LOGAN FIELD MUNICIPAL A/P...VAUGHANVILLE...
  PERA...LYTLE...SPEARS...SELLERSVILLE AND GANER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3100 8614 3117 8612 3117 8595 3100 8590
TIME...MOT...LOC 1738Z 258DEG 6KT 3107 8605 

HAIL...1.00IN
WIND...60MPH
 
$$

ADL
1 follow-up statement
574 
WWUS52 KTAE 101802
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
102 PM CDT SUN JUL 10 2016

ALC061-101811-
/O.CAN.KTAE.SV.W.0196.000000T0000Z-160710T1815Z/
GENEVA AL-
102 PM CDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GENEVA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3100 8614 3117 8612 3117 8595 3100 8590
TIME...MOT...LOC 1801Z 258DEG 6KT 3108 8600 

$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:32 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 10, 12:32 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
132 PM EDT SUN JUL 10 2016

.AVIATION [Through 18Z Monday]...

Scattered showers and thunderstorms will continue to develop
across the Florida Panhandle and southeast Alabama and will spread
northeastward this afternoon and early evening, mainly from TLH
north and west. DHN has the best chance of seeing brief MVFR/IFR
visibility restrictions from thunderstorms, and will also see MVFR
cigs at times this afternoon. Showers and storms will diminish
this evening, and VFR conditions are anticipated tonight and
tomorrow morning at all terminals.

&&

.PREV DISCUSSION [945 AM EDT]...

.NEAR TERM [Through Today]...

Made some minor changes to precipitation chances this morning;
added likely showers and thunderstorms to our western Gulf zones
(along with a few coastal locations) due to good coverage of
ongoing showers and thunderstorms there. Otherwise, the forecast
looks to be on track, with showers and thunderstorms likely across
the FL Panhandle, southeast AL, and parts of southwest GA this
afternoon. PWAT values in these areas will be around 2", and along
with CAPE above 2000 J/kg and forcing from the sea breeze, this
will result in fairly widespread coverage of precipitation during the
afternoon and early evening hours.

.SHORT TERM [Tonight Through Tuesday]...

The beginning of the work week will mark yet another change in the
overall weather pattern across the tri-state region. The shortwave
trough to the west that has been influencing our weather this
weekend will weaken and cut off from the mean flow, opening the door
for the sub-tropical ridge to build back in over the tri-state
region. All model guidance is indicating deep layer drying across
the region as the ridge builds in, which will effectively supress
convection across much of the region on Monday. The exception
will be northwest portions of the forecast area, where residual
moisture may linger through the afternoon hours before being
scoured out as ridging builds in. Current forecast PWATS across
the region on Monday afternoon are progged to drop to around or
just below 1.50", with northwestern portions of the area closer to
1.75". POPs generally illustrate this trend, with higher POPs
across our AL, and western GA and FL counties (40%) and lower POPs
to the southeast (20-30%).

Beginning Tuesday, there is good model to model and run to run
agreement among guidance in moisture gradually returning to the
area, as a deep layer southwest flow regime resumes over the region.
High temperatures will generally run in the low to mid 90s across
the region with heat indices ranging from 99 to 105F.

.LONG TERM [Tuesday Night Through Sunday]...

There continues to be signals within the latest operational guidance
in another shortwave trough skirting across the Ohio Valley and Mid-
South, kicking the cut-off low and associated deep layer moisture
eastward toward the latter part of the week. This is reflected in
the POP grids from Wednesday onward, as increasing thunderstorm
chances return to much of the area with values increasing to near
climatology (50%) by the end of the week. Expect high temperatures
to hold in the mid 90s, with heat indicies rising in response to
the moisture increase to range from 102-107F.

.MARINE...

South to southwest winds generally 15 knots or less are expected
with seas remaining at or below 2 feet.

.FIRE WEATHER...

No concerns.

.HYDROLOGY...

Scattered showers and thunderstorms are expected through the
period. Organized areas of heavy rain with this activity will be
unlikely. Therefore, the risk of flooding or flash flooding will
be low for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  95  74  95  74 /  10  20  10  20  10
Panama City   79  90  78  89  78 /  20  20  10  20  10
Dothan        74  93  73  92  73 /  30  30  20  20  10
Albany        74  95  73  95  74 /  30  30  20  20  10
Valdosta      73  96  72  98  74 /  20  20  10  20  20
Cross City    74  95  73  94  74 /  10  20  10  20  20
Apalachicola  78  92  77  89  77 /  20  20  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Lahr
MARINE...Pullin
FIRE WEATHER...Fournier
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jul 10, 10:27 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM CDT SUN JUL 10 2016

FLZ008-108-101600-
SOUTH WALTON FL-CENTRAL WALTON FL-
1027 AM CDT SUN JUL 10 2016

...SPECIAL WEATHER STATEMENT...

AT 1026 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EGLIN AIR FORCE BASE...OR 10 MILES SOUTH OF
DE FUNIAK SPRINGS...MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EGLIN AIR FORCE BASE...FREEPORT...ROCK HILL...NEW HOME AND PORTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3051 8631 3059 8631 3066 8624 3066 8609
      3051 8608
TIME...MOT...LOC 1526Z 253DEG 5KT 3058 8617

ADL
Special weather statement, Jul 10, 10:50 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1150 AM EDT SUN JUL 10 2016

FLZ008-010-012-112-101615-
CENTRAL WALTON FL-COASTAL BAY FL-INLAND BAY FL-WASHINGTON FL-
1150 AM EDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY AND SOUTH
CENTRAL WASHINGTON COUNTIES UNTIL 1215 PM EDT/1115 AM CDT/...

AT 1150 AM EDT/1050 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 12 MILES NORTH OF PANAMA CITY
BEACH...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EBRO...RED HEAD AND RIVERSIDE.

LAT...LON 3049 8586 3049 8563 3035 8561 3034 8586
      3047 8588
TIME...MOT...LOC 1550Z 268DEG 10KT 3039 8581

ADL
Special weather statement, Jul 10, 11:22 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1122 AM CDT SUN JUL 10 2016

FLZ010-012-013-101645-
INLAND BAY FL-CALHOUN FL-WASHINGTON FL-
1122 AM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY...WEST CENTRAL
CALHOUN AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 1145 AM CDT...

AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF VERNON...MOVING EAST AT 10
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BETTS...GAINER SPRING...SAUNDERS...PORTER LAKE...GREENHEAD...
RIVERSIDE...BENNETT...SINGER ROAD AND FOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3053 8570 3055 8555 3055 8536 3036 8535
      3038 8551 3038 8558 3048 8575
TIME...MOT...LOC 1621Z 269DEG 16KT 3045 8555

ADL
Special weather statement, Jul 10, 11:57 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1157 AM CDT SUN JUL 10 2016

FLZ012-013-101730-
INLAND BAY FL-CALHOUN FL-
1157 AM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAY AND CENTRAL
CALHOUN COUNTIES UNTIL 1230 PM CDT...

AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF BLOUNTSTOWN...MOVING EAST AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLOUNTSTOWN...BETTS...MOOSE POND...WHITE POND...RED OAK...CHASON...
DURHAM...NETTLE RIDGE...CENTER LAKE...CLARKSVILLE...
BLOUNTSTOWN AIRPORT...FOUNTAIN...SAUNDERS...MACEDONIA...CAMPS HEAD...
CHIPOLA...SHARPSTOWN...KENNYS MILL...WILLIS AND ABE SPRINGS.

LAT...LON 3038 8547 3055 8548 3056 8504 3036 8505
TIME...MOT...LOC 1656Z 272DEG 12KT 3046 8525

ADL
Special weather statement, Jul 10, 12:01 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1201 PM CDT SUN JUL 10 2016

ALZ065-066-068-069-101730-
DALE AL-HOUSTON AL-COFFEE AL-GENEVA AL-
1201 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...
NORTHWESTERN HOUSTON...NORTH CENTRAL GENEVA AND SOUTHWESTERN DALE
COUNTIES UNTIL 1230 PM CDT...

AT 1200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEVEL PLAINS...OR NEAR DALEVILLE...MOVING
EAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...OZARK...ENTERPRISE...FORT RUCKER...LEVEL PLAINS...
NEWTON...CLAYHATCHEE...COPPINVILLE...WATERFORD...
HOOPER STAGE FIELD...LOWE ARMY HELIPORT...KELLY...KLONDYKE HILL...
KNOX FIELD...GERALD...POWER DAM ROAD...HANCHEY FIELD...
DEAN CHURCH ROAD...COOL SPRINGS AND HIGH BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3123 8589 3143 8578 3143 8554 3113 8567
      3116 8580
TIME...MOT...LOC 1700Z 273DEG 6KT 3124 8579

ADL
Local storm report, Jul 10, 12:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
129 PM EDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     LOWE ARMY HELIPORT      31.36N 85.75W
07/10/2016  M47 MPH          DALE               AL   OTHER FEDERAL

            41 KNOT OR 47 MPH GUST MEASURED AT KLOR

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:01 PM CDTSpecial Weather StatementTAEDale29 min
Jul 10, 12:47 PM CDTSpecial Weather StatementTAECoffee43 min
Jul 10, 12:57 PM CDTSpecial Weather StatementTAEGeneva33 min
Jul 10, 1:06 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston39 min
Jul 10, 1:07 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston38 min
Jul 10, 1:18 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston42 min
Jul 10, 1:51 PM CDTSevere Thunderstorm WarningTAEHenry, Houston27 min
Jul 10, 1:54 PM CDTSevere Thunderstorm WarningTAEHenry36 min
Jul 10, 2:06 PM CDTSevere Thunderstorm WarningTAEHenry39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.